Opioid Overdose Basics
information below is from the CDC

Opioid overdose happens when too much of the drug overwhelms the brain and interrupts the body’s

natural drive to breathe.

Prescription opioids (like hydrocodone, oxycodone, and morphine) and illicit opioids (like heroin and illegally made fentanyl) are powerful drugs that  have a risk of a potentially fatal overdose.

Anyone who uses opioids can experience an overdose, but certain factors may increase risk including but not limited to:

  • Combining opioids with alcohol or certain other drugs

  • Taking high daily dosages of prescription opioids

  • Taking more opioids than prescribed

  • Taking illicit or illegal opioids, like heroin or illicitly-manufactured fentanyl, that could could possibly contain unknown or harmful substances

  • Certain medical conditions, such as sleep apnea, or reduced kidney or liver function

  • Age greater than 65 years old

 
Signs and Symptoms of an Overdose
information below is from the CDC

During an overdose, breathing can be dangerously slowed or stopped, causing brain damage or death. It’s important to recognize the signs and act fast. Signs include:

  • Small, constricted “pinpoint pupils”

  • Falling asleep or loss of consciousness

  • Slow, shallow breathing

  • Choking or gurgling sounds

  • Limp body

  • Pale, blue, or cold skin

What To Do If You Think Someone is Overdosing


It may be hard to tell if a person is high or experiencing an overdose. If you aren’t sure, it’s best to treat it like an overdose— you could save a life.

  1. Call 911 immediately.

  2. Administer naloxone, if available.

  3. Try to keep the person awake and breathing.

  4. Lay the person on their side to prevent choking.

  5. Stay with him or her until emergency workers arrive.

 

Overdose Prevention:

There are a variety of ways to help reduce opioid misuse and prevent an overdose from occurring.  

A. PDMP -Prescription Drug Monitoring Program

Wisconsin uses a Prescription Drug Monitoring Program that helps healthcare professionals to effectively monitor and control the amount of prescriptions for controlled substance medications. 

Click here to visit the PDMP Website for Wisconsin

B. Good Samaritan Law

This law protects all people who help an individual experiencing an overdose to get the care needed.

Click here to read the law, 895.48(1)

 

C. Narcan (Naloxone)

Narcan is a medication that can reverse an overdose caused by an opioid. It is available as an injection or as a nasal spray. All pharmacists in Wisconsin have a standing order to provide Narcan to the public without a direct prescription. 

A map of all the locations where Narcan is available can be found here.

D. Medication Drop Box

It is easy to let medication get into the wrong hands. 3 out of 5 teens say that it is easy to get medication from a medicine cabinet at home.

A map of all the Medication Drop Box locations can be found here. This map links to Google and can help you find the nearest location to you.

In Greenfield, there is a drop box available to all residents at the Law Enforcement Center, 5300 W Layton Ave.